Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 18, 2021, 10:27 PM EDT for Wayne County, West Virginia; Lawrence County, Ohio; 4 counties in Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 10:27 PM EDT (02:27 UTC)
- Expired
- Jun 18, 2021, 11:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 17.6
The text
As transmitted.
823
WWUS81 KRLX 190227
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1027 PM EDT Fri Jun 18 2021
KYZ101>103-105-OHZ087-WVZ005-006-190330-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
1027 PM EDT Fri Jun 18 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...
LAWRENCE...CARTER...LAWRENCE...SOUTHWESTERN CABELL AND WAYNE
COUNTIES...
At 1026 PM EDT, strong thunderstorms were clustered 8 miles west of
Lucasville, or 12 miles northwest of Portsmouth, moving
south-southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Grayson, Louisa, Coal
Grove, Olive Hill, Wayne, Chesapeake, Proctorville, Blaine, Beech
Fork State Park, Cannonsburg, Lake Vesuvius, Grayson Lake State Park,
Yatesville Lake State Park, Carter Caves State Park, Barboursville
and Kenova.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 149 and 191.
Interstate 64 in West Virginia between mile markers 1 and 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3834 8323 3872 8303 3875 8288 3857 8281
3878 8257 3856 8234 3841 8225 3833 8236
3820 8229 3788 8262 3800 8294 3797 8301
3811 8289 3817 8292 3820 8301 3818 8305
3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 0226Z 307DEG 30KT 3884 8315
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 18, 8:45 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 18, 8:45 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
845 PM EDT Fri Jun 18 2021
.SYNOPSIS...
A cold front approaches tonight but stalls, lifting back to the
north Saturday. Cold front Monday. High pressure middle of next
week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 840 PM Friday...
Area of showers and strong/severe storms to our northwest
continues to move southeast towards our area. There is not much
consensus between the models dealing with this convection. The
HRRR appears to have the best handle on it at this time.
If you believe the HRRR, this convection should weaken and
dissipate as it moves into our southeast Ohio and northeast KY
counties. Feel that some of these storms should make it our
counties before midnight.
After that time, have decided to just make some tweaks to the
earlier POPs as there is little agreement with what is going to
happen.
As of 105 PM Friday...
Models show that a line of convection moving toward the area in
Ohio and north central Kentucky should weaken considerably or
dissipate. Additional convection is expected to form upstream
this afternoon, providing the main focus for the weather
tonight. With a decent low level jet and helicity values of
200-300 across Ohio and northern West Virginia, there is some
concern that storms could produce damaging winds or possibly a
tornado, regardless that they will generally be occurring after
sunset. Models continue to struggle with the location and
timing of these storms however. Models are also showing
bullseyes of heavy rainfall across northern portions of the
region. Again, models struggle with the exact location. Have
added Greenup county in Kentucky and Lawrence county in Ohio to
the Flash Flood Watch. Will continue to monitor the situation to
see if any future adjustments need to be made based on where
the convection forms.
Models continue to struggle on Saturday, as the location of
tonight's weather will greatly affect Saturday's weather.
Regardless, there should be an area of showers and thunderstorms
moving across the area, with the best chances over Ohio and northern
West Virginia closer to the frontal boundary.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Friday...
The front is expected to continue to be stalled out to the north-
northwest of the area as an upper level shortwave moves
through, allowing for showers and thunderstorms to remain
possible. Showers and storms will likely persist through
Saturday night with the heaviest chances along the northern
portion of the area. However, there is still quite a bit of
uncertainty with how widespread and with the exact timing of
these storms. Additional flooding issues will be possible
Saturday night, particularly in any areas that already received
heavy rainfall Friday night and Saturday.
For Sunday there is a marginal risk for severe weather clipping
part of the southeast OH counties, but overall expecting storms
to be relatively isolated and non-severe. However, with the
rain received earlier in the weekend, could have potential
flooding issues if any thunderstorms move over an area that was
already hit previously this weekend, but not expecting
widespread water issues at this time. Temperatures on Sunday are
expected to be in the mid to upper 80s for the lowlands and 70s
to mid 80s along the higher elevations, which will provide
daytime heating to assist with shower/storm development on
Sunday.
As this front finally lifts away from the area, there may be a
drier period possible Sunday night into Monday ahead of the next
system.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 220 PM Friday...
Monday may start off mostly dry with a few scattered showers and
storms possible as the upper shortwave moves away from the area
and the next system begins to move in. A cold front approaches
sometime Monday afternoon/evening bringing another chance for
showers and thunderstorms ahead of the front. At the upper
levels, a trough will move in from the west over the area
through Tuesday providing additional forcing for showers and
storms to occur. Some stronger storms may be possible with this
system with models indicating some instability present this far
out. The GFS is slightly quicker to bring this front into the
area Monday afternoon while the ECMWF and Canadian show a
similar timing with bringing it in slightly later Monday
evening. This front will gradually move through on Tuesday,
exiting by sometime Tuesday night. Models are keeping the
potential tropical system further to the southeast and then off
the east coast, so currently not expecting this system to
affect the area.
Following the cold front, upper ridging attempts to build in and
surface high pressure is expected to settle into the area giving way
to a quiet break for some dry weather for the middle of the week.
Temperatures behind the front will be on the more mild side with
Tuesday projected to be well below normal. A gradual warm up is then
expected to occur through the end of the work week. Precipitation
chances may begin to increase into the end of the week as models
disagree a bit more. The ECMWF and Canadian keep high pressure at
the surface through Friday but the GFS and ECMWF do bring an upper
level disturbance toward the area Friday which may lead to chances
for showers and potentially thunderstorms.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 727 PM Friday...
VFR conditions will be common through early tonight. Showers and
thunderstorms will move into the area tonight, more likely across
northern WV and Ohio. These storms will produce brief IFR/LIFR
conditions, although the timing is still uncertain. Severe winds and
damaging hail are also a possibility with the stronger storms. A
MVFR cloud deck could form late tonight into Saturday morning over
OH and northern WV.
Showers and thunderstorms will continue to cause IFR restrictions
on Saturday, once again more likely over northern WV and OH. Latest
guidance suggests MVFR cloud deck that develops late tonight will
spread southeast Saturday morning before dissipating during the
afternoon hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium tonight and Saturday.
ALTERNATE SCENARIOS: Timing and intensity of restrictions in
showers and thunderstorms could vary. Fog could form late
tonight in areas that receive rainfall if holes in the clouds
develop.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 06/19/21
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H M H H M
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 00Z SUNDAY...
IFR possible in stratus and fog overnight Saturday night into
Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Saturday morning for WVZ007>011-
016>020-027>032-039-040.
OH...Flash Flood Watch through Saturday morning for OHZ066-067-075-
076-083>087.
KY...Flash Flood Watch through Saturday morning for KYZ101.
VA...None.
&&
SYNOPSIS...RPY/CG
NEAR TERM...JSH/RPY
SHORT TERM...CG
LONG TERM...CG
AVIATION...JSHHazardous weather outlook, Jun 18, 1:45 PM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 145 PM EDT Fri Jun 18 2021 OHZ066-067-075-084-191745- Perry-Morgan-Athens-Vinton- 145 PM EDT Fri Jun 18 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, there is an enhanced risk for severe thunderstorms late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk for severe thunderstorms and excessive rainfall Saturday afternoon and Saturday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ076-083-085>087-WVZ007>011-016>020-029>031-191745- Greenup-Washington-Jackson OH-Meigs-Gallia-Lawrence OH-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Gilmer-Lewis-Harrison- 145 PM EDT Fri Jun 18 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk for severe thunderstorms late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk for severe thunderstorms and excessive rainfall Saturday afternoon and Saturday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ027-028-032-039-040-191745- Clay-Braxton-Taylor-Upshur-Barbour- 145 PM EDT Fri Jun 18 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In additions, there is a marginal risk for severe thunderstorms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk for severe thunderstorms and excessive rainfall Saturday afternoon and Saturday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-WVZ005-006-013>015-519-521-522-525-526-191745- Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha- Northwest Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 145 PM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms and a slight risk for excessive rainfall this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms and excessive rainfall Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ024>026-034-515>518-520-523-524-191745- Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Southeast Nicholas- Northwest Pocahontas-Southeast Pocahontas- 145 PM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for excessive rainfall this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-191745- Dickenson-Buchanan-McDowell- 145 PM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 18, 10:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1027 PM EDT Fri Jun 18 2021
KYZ101>103-105-OHZ087-WVZ005-006-190330-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
1027 PM EDT Fri Jun 18 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...
LAWRENCE...CARTER...LAWRENCE...SOUTHWESTERN CABELL AND WAYNE
COUNTIES...
At 1026 PM EDT, strong thunderstorms were clustered 8 miles west of
Lucasville, or 12 miles northwest of Portsmouth, moving
south-southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Grayson, Louisa, Coal
Grove, Olive Hill, Wayne, Chesapeake, Proctorville, Blaine, Beech
Fork State Park, Cannonsburg, Lake Vesuvius, Grayson Lake State Park,
Yatesville Lake State Park, Carter Caves State Park, Barboursville
and Kenova.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 149 and 191.
Interstate 64 in West Virginia between mile markers 1 and 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3834 8323 3872 8303 3875 8288 3857 8281
3878 8257 3856 8234 3841 8225 3833 8236
3820 8229 3788 8262 3800 8294 3797 8301
3811 8289 3817 8292 3820 8301 3818 8305
3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 0226Z 307DEG 30KT 3884 8315
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:32 PM EDT | Special Weather Statement | RLX | Wayne | 58 min |
Nearby
Special Weather Statements in Kentucky, 2021Special Weather Statements in West Virginia, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.